Soy isoflavone supplements did not lower blood pressure of menopausal woman as previously thought, according to researchers at the USDA/ARS Children's Nutrition Research Center at Baylor College of Medicine in a report in the current issue of the American Journal of Clinical Nutrition. In fact, the study showed that soy isoflavone supplements had no effect on the women's blood pressure levels at all.
"Research has shown that an increase in nitric oxide production can dilate blood vessels and lead to a decreased blood pressure," said Dr. William Wong, professor of pediatrics – nutrition at BCM and the CNRC and first author of the paper. "We wanted to demonstrate whether soy isoflavone supplementation would stimulate nitric oxide production in the body and thus help reduce blood pressure."
Innovative infusion process
The study followed 24 menopausal women – 12 in the control group and 12 in the test group – for six weeks. Those in the test group were given 80 milligrams of soy isoflavone tablet a day and those in the control group were given a placebo tablet every day.
After six weeks, researchers measured their nitric oxide production through an innovative infusion process and found that there was no difference in nitric oxide production, blood flow or blood pressure between the control and test groups.
Confident of findings
"We are confident in the blood pressure findings in this study since they are based on 24-hour ambulatory blood pressure measurements that are considered the gold standard," said Dr. Addison Taylor, professor of medicine at BCM who was also involved in the study.
"Although many benefits of soy have been shown, it does not seem to have an impact on blood pressure," said Wong.
Others who took part in the study include E. O'Brian Smith of the CNRC and BCM, Stephen Barnes of the University of Alabama and David L. Hachey of Vanderbilt University.
Funding for this study came from the National Institutes of Health.
The CNRC is a joint collaboration between Baylor College of Medicine and Texas Children's Hospital.